Stomach acid plays a critical role in breaking down the foods you eat, and how well your body can absorb essential nutrients. Without enough acid in your stomach, you can develop nutritional deficiencies that impact your health. Certain forms of magnesium can decrease the amount of stomach acid you have, but it is unlikely to impact your stomach acid levels significantly unless you consume an excessive amount.
Magnesium is a prevalent ingredient in some antacids, typically as magnesium hydroxide or magnesium carbonate. You may take antacids if you suffer from heartburn, indigestion or other conditions caused by too much stomach acid. The magnesium in antacids neutralizes the pH of your stomach acid to prevent these conditions. Common antacids containing magnesium include Maalox, Milk of Magnesia, Mylanta and Phillips’ Chewables.
Low Stomach Acidity
Consuming too many antacids on a regular basis can lead to low stomach acidity and interfere with the absorption of other minerals in your diet. The Linus Pauling Institute states that there have never been adverse effects associated with consuming too much magnesium-rich food, but magnesium supplements and antacids can cause problems. If you do not have enough stomach acid in your body, you may have difficulty absorbing calcium, iron, zinc and some B vitamins. You also may not be able to fully digest proteins.
If you consume antacids with magnesium for high stomach acid, do not exceed 350 mg per day, including whatever you consume through your diet. High doses of magnesium can induce diarrhea, which removes food from your body before your stomach acid has time to fully break it down into essential nutrients. More significantly, high levels of magnesium in your blood can decrease kidney function if you already have kidney damage, and may also lead to low blood pressure.
Magnesium supplements and antacids can reduce your body’s ability to break down and absorb some types of medications. Affected medications include quinolone and tetracycline antibiotics, blood pressure medications, levothyroxine for underactive thyroid and medications for osteoporosis. In order for your body to have enough stomach acid for the proper absorption of these medications, you may need to reduce your magnesium supplement intake or space out these medications one to two hours apart. Speak to your physician about possible drug interactions before taking a magnesium supplement on a regular basis.